Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have IBS. Taking thyroxine for hashimoto. Getting headache, found WBC in urine. What is wrong?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4154 Questions
i wonder if you could give some advice. I am 44 years old - for last couple of years have numerous ailments.
I do have hashimotos and take thyroxine. My vitamin d was low so I take tablets for that. Years ago I had constant weight gain and bloating etc. Doctor put it down to IBS with no other tests apart from pelvic ultrasound.
I injured my back a year ago and twisted it again one month ago (which left me sitting around for 2 weeks) - didn't go to doctor for that. I have been feeling off for at least 6 months and unable to get pregnant. I have headaches every morning - have pain in my kidneys and lower back. I did have really bad hemerroids 5 months ago which I treated without doctor. Now I am worried. Had test and urine shows white blood cells. Back hurts, kidneys hurt, constant fatigue, headaches in morning, have funny tingling cold shivers down legs off and on and down my back occassionally. Have a little bit of urine leakage as well... Any clues...
Also the other day I was out in the car and needed to have a bowel movement and I had to hold on until I got home. It was very painful holding it and hurt. Could this be caused from the hemorroids. They did take at least 3 weeks to resolve.
Posted Wed, 17 Apr 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Seikhoo Bishnoi 4 hours later
Welcome to Health Care Magic

First of all a brief summary of your problem-

You are a 44 year old healthy female, you have medical history of Hashimoto Thyroiditis and you are taking Thyroxin for it. You have problem of bloating in abdomen and cramping and after pelvic USG doctors labelled it as IBS). You have been feeling off for 6 months and you have headaches, pain in knees, lower back daily and tingling down the legs and back. Your urine examination showed WBC. You were not able to hold and had severe cramp also.

First of all I would like to tell you that as you have Hashimoto Thyroiditis so a number of symptoms you are having are because of Hashimoto's only.

-Thyroid hormones are low in Hashimoto's and low thyroid hormones cause slow motility of bowels. Due to slow motility individual tend to have constipation and in response to constipation he/she tend to strain more. Excessive straining results in increased risk of hemorrhoids. Cramps in abdomen are also due to hypothyroidism. For this I would advise you to get your Thyroid Function Tests done even if you are taking thyroxin. Low T3/T4 and high TSH may be seen in hypothyroid states.

- Other symptoms you are having frequent headaches, pain in knee joints, pain in back, tingling and paraesthesia in extremities etc. are most likely Somatic Symptoms due to Mild Depression. In Hashimoto's a number of patients show signs of Mild to Moderate Depression. Due to poor control of hormone levels these individuals are at risk to develop Depression. The symptoms of frequent headaches, feeling off, pains, tingling, tiredness, fatigue all are somatic symptoms of depression. But control of thyroid alone improves these symptoms. If symptoms don't improve then I will advise you to consult your doctor for evaluation for Depressive symptoms.

- Cramping, Bloating and constant weight gain are all features of hypothyroid states.

So as I have mentioned go for -
- Thyroid Testing and check if there is hypothyroidism.
- Take high fibre diet and stool softeners (ispaghula husk).
- Drink plenty of water at least 8-10 glasses per day.
- Don't strain excessively.
- Try relaxation exercises, breathing exercises to decrease stress levels.

Hope I cleared your doubt, If you have more questions you can ask again in follow up.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor